Drug-induced liver injury: risk factors and drug development in DILI

Published on January 5, 2011 Updated on January 31, 2021   26 min

Other Talks in the Category: Clinical Medicine

0:00
This is Dr. James H. Lewis. I'm a professor of Medicine and Director of Hepatology in the division of Gastroenterology at Georgetown University Medical Center in Washington DC. The topic for today's discussion is drug induced liver injury (DILI), where we've been and where we are headed.
0:20
In the second part of the talk we'll be discussing risk factors for drug induced liver injury, including many of the host, as well as pharmacologic risk factors, along with the recent research into pharmacogenomic discovery.
0:39
In terms of risk factors for 'idiosyncratic' drug induced liver injury, in the past we felt that older patients were at risk, women were at higher risk, alcohol users might have been at high risk, it was unclear whether underlying liver disease would lead to an increased risk of DILI, although Dr. Zimmerman did not feel that that was the case. Polypharmacy leading to drug-drug interactions may have had a role as a risk factor. Today we've turned our attention to the actual dose of the drug, its degree of metabolism, the degree of lipophilicity, and the pharmacogenomics associated with DILI.
1:21
As seen on this slide, these are examples of some of the drugs that were considered to be at higher risk in older individuals, children in general are less susceptible to drug injury (with certain exceptions), salicylates and valproic acid are commonly seen in children as opposed to adults. Obesity was linked to methotrexate and halothane, although many of these associations were not evidence-based. I've mentioned with acetaminophen, fasting and malnutrition can lead to the body's depletion of glutathione, and place patients at higher risk for injury. Female gender was recognized across the board in most instances of DILI with one exception, amoxicillin-clavulanate appears to have a slight male predominance. Chronic alcoholism was a cause of injury, and certain medications listed here, including acetaminophen, where, because alcohol induces generation of cytochrome P452E1 (which metabolizes acetaminophen), it was thought that it could lead to higher levels of the NAPQI toxic metabolite, even in patients who took therapeutic doses of acetaminophen. That remains somewhat controversial, although it was Dr. Zimmerman's opinion (and that of others who he worked with) that it was a true phenomenon, and he called it an instance of 'therapeutic misadventure'. Co-infection with hepatitis B or C, and even HIV, has been documented to increase the risk of injury with anti-tuberculosis drugs, as well as antiretroviral drugs.
Hide

Drug-induced liver injury: risk factors and drug development in DILI

Embed in course/own notes